Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 90, NWS Marquette, MI

August 24, 2021

NWS Marquette, MI issued this small craft advisory at Aug 24, 2021, 7:13 PM EDT. It took effect at Aug 25, 2021, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2021, 7:13 PM EDT (23:13 UTC)
In effect from
Aug 25, 2021, 2:00 PM EDT
Expired
Aug 25, 2021, 8:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

124 
WHUS73 KMQT 242313
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
713 PM EDT Tue Aug 24 2021

LSZ241-242-250715-
/O.NEW.KMQT.SC.Y.0090.210825T1800Z-210826T0000Z/
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
713 PM EDT Tue Aug 24 2021 /613 PM CDT Tue Aug 24 2021/

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM EDT /1 PM CDT/ TO
8 PM EDT /7 PM CDT/ WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 2
  to 5 ft expected.

* WHERE...Black River to Ontonagon MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...From 2 PM EDT /1 PM CDT/ to 8 PM EDT /7 PM CDT/ 
  Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ243>245-250715-
/O.NEW.KMQT.SC.Y.0090.210825T1800Z-210826T0200Z/
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
713 PM EDT Tue Aug 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM TO 10 PM EDT
WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 2
  to 5 ft expected.

* WHERE...Upper Entrance of Portage Canal to Eagle River MI, 
  Eagle River to Manitou Island MI and Manitou Island to Point 
  Isabelle MI.

* WHEN...From 2 PM to 10 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JSS
4 follow-up statements
211 
WHUS73 KMQT 250219
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1019 PM EDT Tue Aug 24 2021

LSZ241-242-251030-
/O.CON.KMQT.SC.Y.0090.210825T1800Z-210826T0000Z/
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
1019 PM EDT Tue Aug 24 2021 /919 PM CDT Tue Aug 24 2021/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM EDT /1 PM
CDT/ TO 8 PM EDT /7 PM CDT/ WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 2
  to 5 ft expected.

* WHERE...Black River to Ontonagon MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...From 2 PM EDT /1 PM CDT/ to 8 PM EDT /7 PM CDT/ 
  Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ243>245-251030-
/O.CON.KMQT.SC.Y.0090.210825T1800Z-210826T0200Z/
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
1019 PM EDT Tue Aug 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM TO 10 PM EDT
WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 2
  to 5 ft expected.

* WHERE...Manitou Island to Point Isabelle MI, Eagle River to 
  Manitou Island MI and Upper Entrance of Portage Canal to Eagle 
  River MI.

* WHEN...From 2 PM to 10 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JSS
049 
WHUS73 KMQT 250839
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
439 AM EDT Wed Aug 25 2021

LSZ245-250945-
/O.CAN.KMQT.SC.Y.0090.210825T1800Z-210826T0200Z/
Manitou Island to Point Isabelle MI-
439 AM EDT Wed Aug 25 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds are now forecast to be below small craft criteria, though
gusts up to 20 knots can be expected.

$$

LSZ241-242-250945-
/O.CAN.KMQT.SC.Y.0090.210825T1800Z-210826T0000Z/
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
439 AM EDT Wed Aug 25 2021 /339 AM CDT Wed Aug 25 2021/

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds are now forecast to be below small craft criteria, though
gusts up to 20 knots can be expected.

$$

LSZ243-244-251645-
/O.EXT.KMQT.SC.Y.0090.210825T1900Z-210826T0000Z/
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
439 AM EDT Wed Aug 25 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

* WHAT...West winds around 15 kt with gusts up to 23 kt and waves
  2 to 3 ft expected.

* WHERE...Eagle River to Manitou Island MI and Upper Entrance of 
  Portage Canal to Eagle River MI.

* WHEN...From 3 PM this afternoon to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JAW
180 
WHUS73 KMQT 251515
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1115 AM EDT Wed Aug 25 2021

LSZ243-244-252315-
/O.CON.KMQT.SC.Y.0090.210825T1900Z-210826T0000Z/
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
1115 AM EDT Wed Aug 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 8 PM EDT THIS EVENING...

* WHAT...West winds around 15 kt with gusts up to 25 kt and waves
  2 to 3 ft expected.

* WHERE...Eagle River to Manitou Island MI and Upper Entrance of 
  Portage Canal to Eagle River MI.

* WHEN...From 3 PM this afternoon to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
604 
WHUS73 KMQT 252029
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
429 PM EDT Wed Aug 25 2021

LSZ243-244-260000-
/O.CON.KMQT.SC.Y.0090.000000T0000Z-210826T0000Z/
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
429 PM EDT Wed Aug 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  2 to 3 ft occurring.

* WHERE...Eagle River to Manitou Island MI and Upper Entrance of 
  Portage Canal to Eagle River MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JSS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 24, 6:26 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 24, 6:26 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
626 PM EDT Tue Aug 24 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 337 PM EDT TUE AUG 24 2021

Once again, convection/showers that looked like they could easily
make it at least into the western half of the U.P. has rapidly
disintegrated, with just pockets of light rain scattered about,
primarily in the south and Keweenaw. With a warm front lifting
north tonight coupled with a weak albeit still at least present
nocturnal LLJ, and a perturbation moving through, it would seem
that chances are decent for additional precip opportunities, but
given just how dry it's been, and how much of a challenge it's
been for precip to survive, confidence in convection refiring
tonight is certainly on the low side in terms of forecast
confidence. Nonetheless, with the signals present for the warm
front serving as a focal for convection, have accounted for this
in this latest forecast update. As for severity, those chances
look even slimmer. If storms even develop, they look to contain
lightning, and perhaps some gusty winds can find their way to the
surface, but nothing organized.

Behind any showers/storms that may occur, fog looks to develop in
the late overnight to early morning hours, dissipating after
sunrise. The remainder of tomorrow should then become benign as
precip chances diminish. With the alluded to WAA tonight, expect
low temperatures to struggle to drop below the 60 degree mark for
many, if not most locations, and similar highs tomorrow as
compared to today, warmest (in the 80s) in the eastern two-thirds,
coolest in the west (70s).

.LONG TERM...(Wednesday night through Tuesday)
Issued at 433 PM EDT TUE AUG 24 2021

Some calmer conditions should start the extended period, as a sfc
high pressure over northern ON brings ridging over the U.P.
Wednesday night to Thursday. This ridge should bring temperatures
that are more normal for this time of year, with lows staying in the
50s across most of the area Wednesday night, and highs only reaching
the mid 70s in the south. Wouldn't be surprised if the highs only
got to the mid 60s across many of the areas near Lake Superior
Thursday, as northerly winds should bring much cooler Canadian air
down south over our northern counties. Given that the mid level flow
is pretty zonal over us though, thinking there is going to be a
pretty decent temperature gradient for highs between the north and
south U.P. Thursday. As a warm front approaches from the southwest
Thursday, expect clouds to increase as moisture increases aloft.
This too should help temperatures to remain cooler throughout the
day Thursday, particularly in the west, although weak WAA moving
back into the area late in the day may bring temperatures up before
sunset. This WAA should very easily bring warmer temperatures over
the area Thursday night, provided it doesn't stall (which, it looks
like it should, at least for the nighttime). I wouldn't be
surprised, though, if temperatures did end up being warmer Thursday
night due to the cloud cover and possible rain. However, I suppose
I'll keep the NBM in there for now, as the models do trend toward
cooler temperatures Thursday night, and the NBM has decreased in
temperature since the previous shift.

A more active period for the U.P. is expected to start Thursday
night or Friday, as a warm front pushes through. Currently expecting
a soaking rainfall event across the whole area Thursday night and
Friday as the front progs through Upper MI. Given the lack of
instability over our area Thursday night and Friday, a warm cloud
layer expected up to around 12 kft, and high PWATs (around 1.5
inches, which ensembles highlight as being in the 90th percentile),
the soaking rainfall idea makes sense. Wouldn't be surprised to see
heavy downpours in some of these showers, and thus some local
ponding of water at spots. Thankfully, this looks to bring some much
needed relief across the area. Included slight chances for thunder
Thursday night and Friday, but I don't think we should see any
severe weather, or hardly any thunderstorm activity during this time
period, as, again, the instability is lacking across our area; the
better instability should be stuck in WI until maybe late Friday
afternoon (bumped up to a chance of thunderstorms across our
southern counties late in the afternoon Friday); we just may see
some rumbles of thunder Thursday night to Friday afternoon. As the
warm front continues, we do see better instability for the weekend
as we should be under warm, moist Gulf of Mexico air by that point.

We could see a break in the rainfall Saturday and Saturday night as
the warm front should be past us by that point, and a cold front is
approaching from the west. Skies are expected to clear up a bit
Saturday and Saturday night as we await on the arrival of the cold
front. Given the ample instability in the atmosphere, could see some
diurnally induced showers and thunderstorms Saturday and Saturday
evening.

A cold front is expected to move through the area Sunday, bringing
with it additional showers and thunderstorms across the area. Expect
a secondary cold front to move through Upper MI Sunday night and
Monday too, although the precipitation should be lighter given that
the air should be worked over (and cooler). After Monday, there is a
slight chance for some rain Monday night and Tuesday, as the comma
head of the low associated with the cold fronts could bring
additional light precipitation over us (IF the comma head is over
us, which model guidances diverges on). Expect temperatures to be
cooler Monday and Tuesday behind the secondary cold front.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM EDT TUE AUG 24 2021

Confidence is low with this forecast as models keep trying to
generate convection over the area, but appear to be overdone. WIll
be going with a drier forecast as feeling is MCS development to the
south will keep the area from seeing enough moisture to kick off
showers and thunderstorms as forcing stays well to the south. Will
go mostly with VFR conditions for all sites with a possibility of
some MVFR fog later tonight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 358 PM EDT TUE AUG 24 2021

Some thunderstorms could be possible along the southern shoreline
overnight as a warm front lifts north across the Upper Great
Lakes. For tomorrow, expect winds to be on the increase across the
lake, with W to NW winds generally ranging from 15 to 20 knots
sustained, with gusts up to around 25 knots anticipated. The winds
will remain elevated into Thursday with a more northerly
component, shifting to out of the NE by late tomorrow. On Friday,
this prolonged period of elevated winds becomes easterly, with
thunderstorms possibly reentering the waters across the south.
Although winds finally look to slacken over the weekend to less
than 20 knots, the unsettled period remains with thunderstorm
potential continuing.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...TAP
AVIATION...07
MARINE...lg
Hazardous weather outlook, Aug 24, 3:37 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
337 PM EDT Tue Aug 24 2021

MIZ001>005-007-009>014-084-085-251945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
337 PM EDT Tue Aug 24 2021 /237 PM CDT Tue Aug 24 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-251945-
Alger-
337 PM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a moderate swim risk Wednesday afternoon.

Thunderstorms are possible at times Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-251945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
337 PM EDT Tue Aug 24 2021 /237 PM CDT Tue Aug 24 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight mainly along the
southern shoreline.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms over the far eastern lake
Wednesday.

Thunderstorms are possible at times Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-251945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
337 PM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.